Oklahoma, 2009

Drought in Oklahoma, August 1 to 24, 2009

August 1 to 24, 2009 · NWS OUN · 6 events in 6 counties and zones

D2 drought developed over parts of northwest Oklahoma because of a stretch of low-precipitation days in June into mid July. The very dry conditions of June and part of July, a large scale pattern change allowed for more chances of precipitation beginning in mid-July and continuing into August.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

D2 drought developed over parts of northwest Oklahoma because of a stretch of low-precipitation days in June into mid July. The very dry conditions of June and part of July, a large scale pattern change allowed for more chances of precipitation beginning in mid-July and continuing into August. The most substantial rainfall occurred south and east of northwest Oklahoma, although northwest was not completely dry. More substantial rainfall through the month alleviated the D2 drought by late in August. Monetary damage estimates were unavailable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Jul 31, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT FRI JUL 31 2009

.AVIATION...
VFR TO MVFR CEILINGS/VISIBILITIES EXPECTED NEAR THUNDERSTORMS.
WEAKENING SQUALL-LINE WILL AFFECT NORTHWEST OKLAHOMA TERMINALS
THROUGH AT LEAST 09-10Z. STORMS WILL BE MOVING INTO AN ENVIRONMENT
FAVORABLE TO SUSTAIN TEMPO GROUPS...BUT RAPID INTENSIFICATION NOT
EXPECTED. STORMS MAY STRUGGLE TO KEEP GOING ACROSS CENTRAL OKLAHOMA
AND SOUTHWEST TERMINALS LATE TONIGHT...SO WILL REMOVE TSRA FROM
PREVAILING GROUPS AND KEEP TEMPO GROUPS GOING. BEST CHANCES NEXT
12-18 HOURS WILL BE KPNC CLOSER TO LARGE SCALE FORCING...EVEN THOUGH
IT IS FARTHER FROM BETTER MOISTURE. MVFR CEILINGS POSSIBLE FOR A
WHILE TOMORROW BEHIND FRONT MAINLY NORTHERN AND CENTRAL OKLAHOMA
TERMINALS. SCATTERED STORMS MAY FORM NEAR RED RIVER LATE TOMORROW
AFTERNOON INTO THE EVENING...BUT WILL NOT INCLUDE IN KSPS TAF THAT
LATE DUE TO UNCERTAINTY.

&&

.UPDATE...
BETTER INSTABILITY CURRENTLY EXTENDS FROM NORTHERN TEXAS PANHANDLE
INTO WESTERN KANSAS THEN WEAKENS POINTS EAST. EXPECT AS STORMS ENTER
NORTHWEST OKLAHOMA BETWEEN 11 AND MIDNIGHT THAT STORM INTENSITY
WILL LIKELY DECREASE. STILL MAY SEE A FEW MARGINALLY SEVERE
STORMS...MAINLY NORTHWEST. OVERALL POPS LOOK REASONABLE FOR THE
OVERNIGHT HOURS SO NO CHANGES. EXPECT BETTER MOISTURE OVER SOUTHEAST
OKLAHOMA WILL GRADUALLY RETURN NORTH INTO CENTRAL/NORTH CENTRAL
OKLAHOMA OVERNIGHT.

&&

SIX

.PREV DISCUSSION... /ISSUED 655 PM CDT FRI JUL 31 2009/

AVIATION...
WIDESPREAD MVFR AND LOCALIZED IFR CEILINGS AND VISIBILITY
RESTRICTIONS EXPECTED WITH THUNDERSTORMS TOWARD 06Z THIS EVENING AND
LASTING THROUGH MUCH OF TOMORROW MOST TERMINALS. STORMS NORTHWEST OF
OKLAHOMA THIS EVENING WILL LIKELY EVOLVE INTO ONE OR MORE CLUSTERS
AND MAINLY AFFECT NORTHWEST AND WEST-CENTRAL ZONES OVERNIGHT.
MOISTURE WILL CONTINUE TO INCREASE AHEAD OF INCOMING FRONT AND S/WV
TROF...WHICH MAY RESULT IN SCATTERED STORMS WELL AHEAD OF ANY MCS.
GREATEST COVERAGE OF RAIN/STORMS EXPECTED TOWARD/AFTER 12Z THROUGH
20Z NEAR AND AHEAD OF STALLING FRONT BEFORE UPPER FORCING SHIFTS
EAST.

STORMS ARE OVER CENTRAL-NORTHERN TEXAS THIS EVENING EXPECTED TO
SHIFT JUST EAST OF KSPS...SO WILL NOT INTRODUCE STORMS TO FIRST PART
OF KSPS TAF. WILL MONITOR CLOSELY FOR AMDS.

DISCUSSION...
PLENTY OF UNCERTAINTIES THROUGH THE NEXT 24 TO 36 HOURS... WITH
MAIN CONCERNS BEING THE TIMING OF THE COLD FRONT AND PRECIPITATION
CHANCES. FAIRLY STOUT UPPER WAVE NOW MOVING THROUGH THE HIGH PLAINS
WILL DRAG A COLD FRONT INTO THE REGION BY MORNING. CURRENTLY THE
COLD FRONT IS PUSHING THROUGH WESTERN NEBRASKA... WHICH SHOULD BRING
IT INTO NORTHWEST OKLAHOMA BY AROUND 6 AM. A COUPLE OF AREAS TO
WATCH FOR THUNDERSTORMS ARE ALONG THIS FRONT... WITH ANOTHER COMPLEX
FORMING FARTHER SOUTH OVER NORTHERN NEW MEXICO AND EASTERN COLORADO.
NAM IS MOST DELAYED WITH BRINGING PRECIPITATION CHANCES INTO OUR
CWA... WITH THE GFS A LITTLE FASTER. HAVE GONE WITH A FASTER ONSET
OF PRECIPITATION... WITH THUNDERSTORMS CURRENTLY DEVELOPING OVER
THE SOUTHERN HIGH PLAINS. DEVELOPING LOW LEVEL JET SHOULD KEEP ANY
THUNDERSTORM GOING WELL THROUGH THE NIGHT... WITH NEW
DEVELOPMENT POSSIBLE WELL AHEAD OF THE FRONT DUE TO STRENGTHENING
WARM ADVECTION. RECENT RAINFALLS MAY ALLOW FOR SOME LOCALIZED
FLOODING WITH THE THUNDERSTORMS... ALTHOUGH CURRENTLY IT DOES NOT
LOOK LIKE IT WILL BE A WIDESPREAD PROBLEM.

STORM COMPLEX WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
INTO SATURDAY AFTERNOON. SUBSIDENCE BEHIND THE UPPER WAVE MAY END
CHANCES QUICKER... BUT WITH THE FRONT LAGGING A BIT BEHIND... IT
IS NOT OUT OF THE QUESTION FOR SOMETHING TO DEVELOP IF ANY HEATING
CAN BE REALIZED DURING THE LATE AFTERNOON. THE FRONT DOES NOT MAKE
TOO MUCH PROGRESS SOUTH OF THE RED RIVER... SO HAVE KEPT SLIGHT
CHANCES FOR POPS TOMORROW EVENING OVER MAINLY SOUTHEAST OKLAHOMA.

IT SEEMS AS THOUGH OUR STRETCH OF NEAR OR BELOW AVERAGE TEMPERATURES
IS GOING TO END BY EARLY NEXT WEEK. THERE IS GENERAL AGREEMENT
BETWEEN THE GFS AND ECMWF FOR OUR PATTERN CHANGE FOR NEXT WEEK. 12Z
ECMWF SHOWING THE UPPER RIDGE TO SLOWLY MOVE EAST... WHICH IS WHAT
THE GFS HAS BEEN SHOWING FOR SEVERAL RUNS NOW. ABOVE AVERAGE
TEMPERATURES WILL OVERSPREAD THE REGION FROM TUESDAY THROUGH AT
LEAST FRIDAY... WITH LITTLE RAIN CHANCES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  90  67  93 /  40  60  10   0
HOBART OK         71  92  69  94 /  60  40  10   0
WICHITA FALLS TX  73  93  72  98 /  40  50  20   0
GAGE OK           64  88  63  94 /  70  30   0  10
PONCA CITY OK     69  85  61  91 /  60  60   0   0
DURANT OK         71  89  69  93 /  30  60  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01
Hazardous weather outlook, Jul 31, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI JUL 31 2009

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS GENERALLY WEST OF A LINE FROM MANGUM TO SEILING
TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 11 PM
THROUGH 3 AM.

IMPACTS...
SOME DAMAGE TO TENDER VEGETATION FROM HAIL TO THE SIZE OF QUARTERS.

DAMAGING WIND GUSTS TO 70 MPH WHICH MAY CAUSE DAMAGE TO OUTBUILDINGS
AND TREES...AS WELL AS BRING DOWN POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A COMPLEX OF THUNDERSTORMS OVER THE HIGH PLAINS WILL MOVE EAST
AND SOUTHEAST AS A COLD FRONT APPROACHES THE SOUTHERN PLAINS.
ALTHOUGH MID-LEVEL LAPSE RATES ARE RATHER WEAK...ENOUGH ELEVATED
INSTABILITY WILL EXIST FOR A FEW SEVERE THUNDERSTORMS.  THE
THUNDERSTORMS WILL LIKELY WEAKEN AS THEY MOVE INTO NORTH CENTRAL
AND CENTRAL OKLAHOMA WHERE THE INSTABILITY WILL BE LESS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER
LEVEL DISTURBANCE AND A COLD FRONT MOVE ACROSS THE AREA. A FEW OF
THESE STORMS MAY BECOME SEVERE... ESPECIALLY OVER SOUTHEAST OKLAHOMA
IN THE LATE AFTERNOON AND EVENING. BEYOND SATURDAY...AN UPPER LEVEL
RIDGE BUILDING INTO OKLAHOMA AND NORTH TEXAS WILL BEGIN TO LIMIT
THUNDERSTORM DEVELOPMENT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, Jul 31, 9:42 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT FRI JUL 31 2009

OKZ004-009-010415-
HARPER OK-ELLIS OK-
1042 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTHWEST OF
ROSSTON TO 25 MILES SOUTHWEST OF CATESBY AT 1039 PM CDT...MOVING EAST
AT 35 TO 40 MPH.  THIS LINE OF STORMS WILL ENTER FAR WESTERN HARPER
AND ELLIS COUNTIES SHORTLY AFTER 11 PM.  SMALL HAIL...GUSTY WINDS TO
45 MPH AND FREQUENTLY LIGHTNING WILL BE POSSIBLE.

LAT...LON 3700 9950 3672 9951 3615 9986 3616 10001
      3699 10001
Special weather statement, Jul 31, 10:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT FRI JUL 31 2009

OKZ004-005-009-010-010445-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
1120 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES NORTH OF
ROSSTON TO 11 MILES WEST OF SHATTUCK AT 1119 PM CDT...MOVING EAST AT
35 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3700 9914 3668 9919 3624 9932 3617 10001
      3658 10002 3694 10001 3700 9999
Special weather statement, Jul 31, 10:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1144 PM CDT FRI JUL 31 2009

OKZ004-005-009-010-010515-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
1144 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF
SELMAN TO 8 MILES SOUTHWEST OF SHATTUCK AT 1144 PM CDT...MOVING EAST
AT 35 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3700 9909 3651 9927 3610 9950 3611 10000
      3637 10001 3650 9994 3700 9982

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Harper

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Other Federal Agency
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Woods

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Major

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Ellis

When
August 1, 12:00 AM CST to August 24, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193583, 193584, 193585, 193586, 193587, 193588.